Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

July 23, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 23, 2021, 2:30 PM EDT for Volusia County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 2:30 PM EDT (18:30 UTC)
Expired
Jul 23, 2021, 3:15 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 110 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS82 KMLB 231830
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
230 PM EDT Fri Jul 23 2021
 
FLZ041-141-231915-
Coastal Volusia FL-Inland Volusia FL-
230 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VOLUSIA COUNTY UNTIL 315 
PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgewater, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm along 
with excessive lightning.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, Edgewater and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2916 8120 2919 8105 2884 8075 2884 8107
TIME...MOT...LOC 1830Z 320DEG 10KT 2893 8101 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 23, 10:56 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 23, 10:56 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1056 AM EDT Fri Jul 23 2021

.UPDATE...
The forecast remains largely on track this morning, with just a
few minor updates.

A weak trough dipping southward into northeast and central
Florida today will provide ample lift and moisture to generate
numerous showers and thunderstorms area-wide, with PoPs around
60%. This morning's 10Z XMR sounding found a PWAT of 2.03", with
forecast soundings indicating values increasing to 2.2+" later
this afternoon. Thus, the primary threat from storms today will be
heavy rainfall and localized flooding. Widespread rainfall
amounts of 1-2", with isolated amounts up to 3-4" are possible.
This could lead to ponding of water on roadways, and flooding of
low lying and poor drainage areas. More impactful flooding is
possible in areas that receive multiple rounds of heavy rainfall,
which could lead to standing water on roadways. Never drive
through a flooded road. The Weather Prediction Center has placed
east central Florida under a "Marginal" risk for excessive
rainfall. Additional threats with the strongest storms will be
frequent lightning strikes and wind gusts up to around 40mph.

Highs this afternoon will reach the low to mid-90s. But, heat
indices will once again reach the 101-106 degree range, so be sure
to take plenty of breaks and stay hydrated if spending time
outdoors today.

This evening, scattered showers and thunderstorms will linger
well after sunset for much of the area. But, activity will
diminish by around midnight, with just a few isolated showers
possible along the coast through the overnight hours. Lows in the
mid to upper 70s.

&&

.AVIATION...
VFR conditions prevailing outside of convection; however,
multiple rounds of showers and thunderstorms expected, with high
coverage area-wide. CIG/VIS reductions from thunderstorms likely
at most terminals today, beginning initially at
LEE/MCO/ISM/SFB/DAB then spreading southward. Amendments for
timing of TEMPOs likely throughout the day. Activity will
continue through sunset before diminishing into 4Z, though
isolated showers will remain possible near coastal terminals
through the overnight hours, hence the VCSH mentioned there.

&&

.MARINE...
A weak trough will dip southward into central Florida today,
bringing a numerous showers and thunderstorms to the area. Storms
moving from northwest to southeast this afternoon and evening.
Heavy rainfall, frequent lightning strikes, and a few gusts to 35
knots are expected. Seas remain favorable at 1-2 feet. Winds SW
this morning becoming S into this afternoon, remaining around
12kts or less, while the sea breeze forms along the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  74  89  76 /  60  40  40  20
MCO  93  76  92  76 /  60  60  50  20
MLB  92  76  89  77 /  60  50  60  30
VRB  93  74  86  74 /  60  50  70  40
LEE  93  76  92  76 /  60  60  50  20
SFB  94  75  92  76 /  60  50  50  20
ORL  94  77  92  77 /  60  60  50  20
FPR  92  74  86  74 /  60  50  80  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Leahy/Smith
Hazardous weather outlook, Jul 23, 12:06 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1206 PM EDT Fri Jul 23 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1206 PM EDT Fri Jul 23 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are expected to
develop across east-central Florida this afternoon and evening.
These storms will produce frequent lightning strikes, torrential
downpours, and a few wind gusts up to 40 mph.

.FLOOD IMPACT...
Multiple rounds of storms and torrential downpours today could
result in localized flooding. Widespread rainfall amounts of 1 to
2 inches, with isolated higher amounts of 3 to 4 inches are
possible. This could lead to ponding of water on roadways, and
flooding of low-lying and poor drainage areas.

The threat for flooding will be highest in urban areas along,
north, and west of Interstate 4. If you come across a flooded
roadway, it is best to find another route to your destination.
Remember, Turn Around, Don't Drown!

.EXCESSIVE HEAT IMPACT...
Peak heat index values this afternoon will reach between 101 and
106 across all of east-central Florida. If doing any prolonged
outdoor activities, be sure to take plenty of breaks in the shade
or in an air-conditioned building, wear light colored clothing,
and remain hydrated.

.RIP CURRENT IMPACT...
There is a moderate risk of life-threatening rip currents at all
Central Florida Atlantic beaches today. Always swim within sight
of a lifeguard and never enter the water alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous storms moving across the area today could
produce a few wind gusts up to 35 knots at area lakes, the
Intracoastal Waterway, and adjacent Atlantic waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
High rain chances continue this weekend as numerous showers and
storms develop each afternoon, especially from Kissimmee to
Melbourne south. Frequent cloud-to-ground lightning strikes,
torrential downpours, and wind gusts up to 40 mph will be the
main threats. Localized flooding is possible in areas that
receive multiple rounds of heavy rainfall.

A moderate risk of rip currents will continue at all area beaches
this weekend. While rain chances remain high for early to mid next
week, the highest chances for storms will shift to inland areas.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed,
especially if heavy rainfall and flooding occur.

Leahy/Rodriguez

In the hours before

Special weather statement, Jul 23, 1:54 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
154 PM EDT Fri Jul 23 2021

FLZ046-231845-
Seminole FL-
154 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE COUNTY UNTIL
245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Springs, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sanford, Altamonte Springs, Oviedo, Winter Springs and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2880 8141 2880 8121 2879 8120 2880 8119
      2861 8108 2861 8133 2864 8133 2864 8138
TIME...MOT...LOC 1753Z 340DEG 11KT 2872 8128

Smith
Special weather statement, Jul 23, 2:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
230 PM EDT Fri Jul 23 2021

FLZ041-141-231915-
Coastal Volusia FL-Inland Volusia FL-
230 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VOLUSIA COUNTY UNTIL 315
PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgewater, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm along
with excessive lightning.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, Edgewater and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2916 8120 2919 8105 2884 8075 2884 8107
TIME...MOT...LOC 1830Z 320DEG 10KT 2893 8101

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:01 PM EDTSpecial Marine WarningMLB44 min
Jul 23, 1:54 PM EDTSpecial Weather StatementMLBSeminole51 min
Jul 23, 2:24 PM EDTAreal Flood AdvisoryMLBBrevard, Volusia111 min
Jul 23, 2:26 PM EDTSpecial Marine WarningMLB2 hr
Jul 23, 3:26 PM EDTAreal Flood AdvisoryMLBLake2 hr
Jul 23, 5:26 PM EDTSpecial Weather StatementMLBLake49 min
Jul 23, 5:55 PM EDTSpecial Weather StatementMLBOrange50 min
Jul 23, 6:22 PM EDTSpecial Weather StatementMLBOrange53 min
Jul 23, 6:36 PM EDTSpecial Weather StatementMLBMartin24 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.